The Journal of the American Geriatrics Society has published the results of a study that aimed to assess whether the use of medications with possible and definite anticholinergic activity increases the risk of cognitive impairment and mortality in older people and whether risk is cumulative. The results have been reported in the general media (BBC).
The study was a 2 year long study involving 13,004 participants aged 65 years and older. Baseline assessment of Mini-Mental State Examination (MMSE) were taken and reviewed over 2 years for decline. At baseline 47% of participants were prescribed a medication with possible anticholinergic properties and 4% were prescribed a medication with definite anticholinergic properties. The data were corrected for several variables including age, sex, educational level, social class, number of non-anticholinergic medications, number of co-morbid health conditions and cognitive performance at baseline.
It was found that use of medicines with definite anticholinergic properties was associated with a 0.33-point greater decline in MMSE score than not taking anticholinergic drugs (95% CI 0.03-0.64, p=0.03). The use of medicines with possible anticholinergic properties was not associated with a decline in MMSE (0.02, 95% CI 0.14-0.11, P=0.79).
Both types of anticholinergic drugs were associated with increased two-year mortality. (Definite anticholinergic drugs: Odds Ratio 1.68; 95% CI 1.30-2.16; P=0.001, Possible anticholinergic drugs: Odds Ratio 1.56; 95% CI 1.36-1.79; P=0.001).
The authors conclude that, "the use of medications with anticholinergic activity increases the cumulative risk of cognitive impairment and mortality".
The study does have some limitations. This is observational data and cannot prove cause and effect. Additionally, issues of compliance, duration, interrupted use, and the effect of different doses also require consideration. The paper also categorised the drugs according to the Anticholinergic Cognitive Burden Scale (ACB) but this scale may not reflect the potency of anticholinergic activity of the drug in the body. Finally, although the study corrected for many health-related factors there still remains the possibility that there is residual confounding between health status and cognitive function.
Action: Clinicians should be aware of this study and the wide media reporting. Further research is needed to confirm and extend our understanding. It may be prudent to review patients who are using anticholinergic medication and consider discontinuing use where clinically appropriate.